Bonnie: This letter was forwarded to me by one of our client's friends. Joni's wish was for me to share it with you. This is certainly not the first, and will not be last, story you hear about the damaging effects of osteoporosis drugs.
Subject: a warning to women
If you are currently taking or have taken Fosamax, Actonel, Boniva, Reclast or any other medications for Osteoporosis called Bisphosphonates or if you have been diagnosed with Osteopenia or Osteoporosis and your doctor has mentioned putting you on one of these drugs in the future, PLEASE take the time to read this. I am on a mission to warn as many women as I possibly can of a terrible risk of taking these – small risk - until it happens to you drugs.
In 2005 I had a bone density test and was diagnosed with Oesteopenia. My OB put me on Fosamax and I changed to Boniva in 2008 after I read a news report stating that Fosamax was linked to atypical femur stress fractures. I took my last Boniva pill one month ago. About a year and a half ago I noticed that I had pain standing upright on my left leg while putting on pants. I figured I had strained a muscle and just started to get dressed sitting down. Soon after I began getting a pain going from my hip to my knee when I was walking. This pain got progressively worse to the point that I could hardly walk. I self diagnosed this pain as hip bursitis and sought a Rheumatologist for confirmation and a cortisone shot into the bursa sac in my hip. I had had this condition two other times and both times the injection had stopped my pain almost immediately. The Rheumatologist agreed that it was hip bursitis and administered the shot. My leg should have improved within 24 hours but the pain got worse instead. I went back for another shot the next week but I got no relief this time either. I could only walk with a gimpy limp which slightly offset the pain.
By now it was October 2011 and my quest for finding the cause and remedy for my leg pain began to get desperate. I got a good referral to a Sports Medicine doctor at S.C.O.I. where I took my first hip M.R.I. , which actually showed a femur fracture but the radiologist missed it. It also showed a condition called AVN or Avascular Necrosis of the Femoral Head which means death of the head of the femur (thigh bone). When the Sports Medicine Dr. saw that I had AVN he told me I had to see a hip surgeon immediately. Now I was scared and sought out the best hip surgeons in Los Angeles. A visit to 2 top surgeons showed that the AVN condition was not the reason for my pain. Both hip surgeons suggested that I see my back surgeon who had successfully operated on my back 4 years ago. It seems that with hip pain it's difficult to diagnose where it's coming from and both surgeons thought the pain was coming from my back.
In Dec. of 2011 I saw my back surgeon who ordered an M.R.I. of my back. It showed some spinal stenosis in a part of my spine that hadn't been operated on, but he wasn't convinced that my pain was coming from my back. I was sent to the head of Cedars pain center who injected me 3 different times with more cortisone for diagnostic purposes.....in my back, sacroiliac and yet another shot in my bursa. None of the injections helped to relieve my pain. The pain doctor thought I might be helped by a Chiropractor so for six weeks I went to his referral until an adjustment broke a rib.
I started to use a cane to help me walk and I was amazed how much pain was relieved with it but I couldn't walk by myself. After 6 specialists the most help I got was from a cane! I returned to my back doctor in desperation but before we ever spoke he saw how much better I walked with the cane. He informed me that nothing having to do with the spine was going to be better with the help of a cane and directed me back to the hip surgeon.
When I was making an appointment with the hip surgeon I asked to have a new M.R.I. of my hip. This time an atypical femur stress fracture was discovered in my left leg. My hip surgeon asked if I had ever used Osteoporosis medication and the answer was "yes and I still do." An appointment was set up for a Nuclear Bone Scan for a few days later. That evening I got a terrible pain in my good leg but thought it must be from its taking months of extra strain. I tried to ignore the pain but couldn't. Finally I took the Nuclear Bone Scan and it showed two lateral fractures of the femur, one in each leg in exactly the same place. It also confirmed that my AVN was not active. My hip surgeon said I needed both legs operated on immediately to prevent both femurs from breaking completely. He would have to put metal rods from my hip joints through my femur bones to my knees. 50 % of all femur fractures from these medications result in fractures of both femurs.
My operation took place on April 16th at Cedars Sinai and I was there for 8 days including some rehab. I was told that my left femur was days away from breaking completely. Now I need extensive physical therapy to help me heal and learn to walk without a a limp. I have to inject myself in my stomach every day for 2 years with a special hormone to help my bones heal as the Osteoporosis medication robs the femurs from normally rebuilding the femur bone. It's been four weeks after the operation and I'm getting stronger. Please take heed that all I did to deserve this nightmare was take a drug to prevent Osteoporosis for way too many years. The other day the F.D.A. finally came out with a public warning regarding the use of Bisphosphonates. The most popular of these medications is Fosamax which has over 23,000 law suits against it. Each of the other medications also have thousands of law suits against them.
If you hear anyone mention leg pain, ask them if they are taking one of these Osteoporosis drugs. If they are, they need to get to an orthopedist immediately. I hope that none of you have or will develop this condition, but I feel compelled to warn as many women as possible about this. I'm very angry that the very drugs that were supposed to protect my bones have caused stress fractures in both my femurs, have ruined my life for more than a year and have left me with an uphill battle to rebuild it.
Please forward this to anyone you might think could profit from this information. Not enough doctors are warning their patients of the risks and alternatives of these drugs. We are our only true health advocates.
Yours truly, Joni